Study: Hormonal Birth Control Carries High Risk of Depression, Especially Among Teens

Hormonal Birth Control Carries High Risk of DepressionBirth control choice is a rather private decision, but let’s just say that I now choose non-hormonal contraceptive.

Most of the times I tried hormonal birth control, I just…didn’t feel right. I couldn’t quite put my finger on it, but I just felt off.

I figured, at the time, that my emotional baseline when on hormonal birth control was probably coincidental, though the difference — at least in my mind — was considerable enough that I stopped using it within a couple months of starting.

Maybe I was on to something.

A Danish study, published in September in the journal JAMA Psychiatry, found that hormonal birth control does carry a risk of depression.

The risk varies among hormonal birth control options and depending on women’s age, with teens using the patch and IUD being at the greatest risk.

This landmark study, which included 1 million women ages 15 to 34, should help settle a scientific debate as to whether hormonal birth control has an effect on mood.

So far, results on the topic have been mixed:

For example, in 2007, an Australian study found no connection between depression and oral conception.

In 2010, a Swedish study found a greater link between depression and progestin-only contraceptive than estrogen-and-progestin birth control, especially among teens.

And in 2011, a Finnish study found that hormonal birth control has some beneficial effects on mood, although alcoholism was associated with longer use of hormonal contraceptive.

What makes this new study different is that researchers looked at all hormonal contraceptive options and their risk of depression compared to users of non-hormonal contraceptives.

The study excluded data from all women who had been diagnosed with depression before the study began, so the results are specific to hormonal contraceptive-induced depression.

Here’s what researchers found for all women in the study, ages 15 to 34, in terms of first-time depression diagnoses:

  • Patch (norgestrolmin) — 2 times higher risk
  • Vaginal ring (etonogestrel) — 1.6 times higher risk
  • Hormonal IUD (levonorgestrel) — 1.4 times higher risk
  • Progestin-only pill (progestin) — 1.34 times higher risk
  • Combined birth control pill (estrogen and progestin) — 1.23 times higher risk

First-time depression risk rose significantly for adolescents ages 15 to 19:

  • Patch (norgestrolmin) — 3.1 times higher risk
  • Hormonal IUD (levonorgestrel) — 3.1 times higher risk
  • Vaginal ring (etonogestrel) — 2.9 times higher risk
  • Progestin-only pill (progestin) — 2.2 times higher risk
  • Combined birth control pill (estrogen and progestin) — 1.8 times higher risk

Not surprisingly, these results raise the question of whether hormonal contraceptive is safe for the still-developing teenage brain.

There are a few theories as to why teens are more at risk for the mood-altering effects of hormonal birth control:

  1. The Danish researchers suggest that progestin is to blame, though they don’t know how or why.
  2. Other researchers suggest that a teen’s first use of contraceptive coincides with that teen’s first serious relationship and then relationship break-up — so that teen would already be at higher risk of depression and contraceptive would then have an even greater effect.
  3. Some researchers also suggest that because hormonal contraception is prescribed, in some cases, to treat mood disorders linked to the menstrual cycle, that teens who developed depression while on hormonal birth control are predisposed to the condition.

The Danish researchers disagree with the alternative theories because their study was designed around teens who were first given the hormonal contraception, who then later were prescribed antidepressants for a depression diagnosis.

The Danish researchers do want to caution women against the idea that they have to stop using hormonal contraception if its working for them.

Because contraception-induced depression would be most apparent within the first few months of using hormonal birth control, it’s a side-effect that health care providers should consider monitoring for, say researchers.

However, even if a woman was to experience a negative mood change, she may not need to stop the contraception. Simple lifestyle changes, like exercise, can counter mild mood changes and may be enough to avoid clinical depression in some cases.

This is certainly a situation where women, and their health care providers, should weigh the risks with the benefits.


Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>